Physical Examination and Workup
Upon arrival to the ED, her respiratory rate was 11 breaths/min, heart rate was 72 beats/min, and blood pressure was 41/24 mm Hg. She was afebrile. The patient was given an additional 6 mg of naloxone, without any improvement in mental status or vital signs. The patient was ill-appearing and looked much older than her stated age. She remained unresponsive. Her pupils were 3 mm and were bilaterally fixed. Cardiopulmonary examination revealed no evidence of any murmur, with only scattered rhonchi noted bilaterally. Examination of the skin revealed no track marks.
The endotracheal tube was checked and had good placement. An orogastric tube was placed with lavage, revealing only bilious material with no evidence of pills. A central line was emergently placed and 30 mL/kg intravenous (IV) fluid resuscitation was initiated. A push dose of phenylephrine (100 µg) was administered. She was given an IV bolus of calcium chloride (20 mg/kg), with a mean arterial pressure (MAP) < 65 mm Hg. Norepinephrine bitartrate was administered; however, her MAP remained < 65 mm Hg.
The patient was subsequently started on high-dose insulin therapy; she was given an 86-unit bolus of regular insulin (1 U/kg bolus), followed by an insulin drip at 1 U/kg/hr. This was titrated every 30 minutes until full insulin inotropic effect and MAP ≥ 65 mm Hg, with the addition of a D10W drip at 105 mL/hr. Her EKG is shown below and reveals a QRS duration of 88 ms, with no evidence of any R wave in aVR (Figure 1).
Poison control was immediately contacted. The patient was initially given two ampules of IV bicarbonate; however, drip was held because her QRS was < 110 ms. Head CT and chest radiography revealed no acute process. Investigations revealed the following:
Leukocyte count: 25,800/mm3 (reference range, 5000-10,000/mm3)
Hemoglobin level: 11.1 g/dL (reference range, 12.1-15.1 g/dL)
Hematocrit: 34.7% (reference range, 36% to 48%)
Platelet count: 249,000/mm3 (reference range, 150,000-400,000/mm3)
Serum creatinine level: 2.66 mg/dL (reference range, 0.6-1.1 mg/dL)
Sodium level: 129 mEq/L (reference range, 135-145 mEq/L)
Blood urea nitrogen level: 15 mg/dL (reference range, 6-24 mg/dL)
Aspartate aminotransferase level: 2565 U/L (reference range, 8-33 U/L)
Alanine aminotransferase level: 1424 U/L (reference range, 4-36 U/L)
Lactic acid level: 6.8 mmol/L (reference range, 4.5-19.8 mg/dL)
Ethanol level: 230 mg/dL (reference range, 0-50 mg/dL)
Ammonia level: 87 µ/dL (reference range, 15-45 µ/dL)
Creatine phosphokinase level: 16,789 U/L (reference range, 26-192 U/L)
Salicylates/acetaminophen test: negative
Serial troponin level: 0.72 ng/mL (reference range, 0-0.04 ng/mL), with increasing values to 2.44, 7.44, and 10.09 ng/mL
Her urine drug screen was positive only for marijuana. All other laboratory values were unremarkable. The patient was admitted to the intensive care unit in critical condition on multiple drips, unresponsive without sedation, with a GCS of 3.
The patient's elevated liver enzyme levels were probably secondary to ischemic hepatopathy with a component of rhabdomyolysis. Ultrasound of the abdomen revealed hepatic steatosis. On day 2, she remained unresponsive. Her anion gap increased from 13 to 17 mEq/L. Her bicarbonate level decreased from 20 to 15 mm Hg. Her creatinine level increased from 2.66 to 4.51 mg/dL. The patient was exhibiting worsening anion gap metabolic acidosis with lactic acidosis, and was anuric, probably secondary to ischemic acute tubular necrosis and/or rhabdomyolysis. Vascular surgery was consulted for urgent dialysis.
On day 3, her anion gap decreased to 10 mEq/L. The insulin drip was discontinued; however, she remained unresponsive. Her lactic acid level decreased to 1.9 mmol/L, and creatine phosphokinase level decreased to 16,200 U/L. Her altered mental status was probably multifactorial. Her neurologic examination on day 3 demonstrated evidence of cortical and brainstem dysfunction.
On day 4, the dextrose infusion was stopped, and she underwent her second round of hemodialysis. By day 5, she had multiple episodes of hypoxia into the upper 70s and 80s. Her FiO2 level was 100%. Her positive end-expiratory pressure was 18 cm H2O. Her P/F ratio of 60 mm Hg was concerning for acute respiratory distress syndrome. Chest radiography demonstrated opacities in the bilateral lung bases, increasing effusion, and/or compressive atelectasis (Figure 2).
Approximately 5 days after admission, the patient went into cardiac arrest. Advanced cardiac life support protocol was followed, and a time of death was later called.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Gregory Taylor, Jacklyn McParlane. Emergency Case Challenge: After Argument, Unresponsive Woman Found By Her Boyfriend - Medscape - Sep 19, 2022.